Colorado, 2021Winter Weather in Colorado, February 11 to 13, 2021
February 11 to 13, 2021 · NWS GJT · 4 events in 4 counties and zones
A positively-tilted trough trekked across western Colorado with strong dynamics settling over the northern mountains. That, paired with increased moisture, led to moderate snow over portions of the northern and west-central mountains as well as the Upper Yampa River Basin.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A positively-tilted trough trekked across western Colorado with strong dynamics settling over the northern mountains. That, paired with increased moisture, led to moderate snow over portions of the northern and west-central mountains as well as the Upper Yampa River Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 11, 10:27 AM MST, 1 hour 33 minutes earlier.
Area forecast discussion, Feb 11, 10:27 AM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1027 AM MST Thu Feb 11 2021
.SHORT TERM...(Today through Friday)
Issued at 335 AM MST Thu Feb 11 2021
It is a good problem when the lines are somewhat blurred when one
storm is ending and the next one beginning...especially in a
drought. The challenge comes in how to message the storms and the
eventual precipitation amounts. This conundrum has arisen due to
several storms lined up out in the Pacific...each with a weak to
moderate AR associated with it. Unfortunately these ARs are
weakening as they hit along the northern to central Pacific Coast
and there area several terrain features ahead of us in line. As
with the last storm the northern Colorado mountains will be in the
favored flow to catch most of the moisture beginning late
today...with the central and southern mountains coming more into
play as the main system quickly moves through tomorrow. Will have
to go with some winter headlines in the North for this event. With
the QG forcing dropping too far south for better snow rates in the
central and southern mountains have held off for now. The push of
AR moisture will alter the column a bit to raise snow levels with
a phase change to snow up to 6000 feet tomorrow afternoon
limiting some of the higher northern valleys for impacts. Overall
the Elkhead and Park Range should do quite will with some areas
likely reaching over a foot. 4 to 6 inches would seem to cover
much of the remainder of the high country through Saturday morning
for this first event. Overall temperatures will be on the mild
side only limited by the amount of cloud cover moving in with the
system...but at or above normal many areas today and again
tomorrow.
.LONG TERM...(Friday night through Wednesday)
Issued at 335 AM MST Thu Feb 11 2021
A brief break looks to occur late Saturday morning, emphasis on
"brief," as a stronger and colder trough is on its heels. This
trough will dive into the Great Basin and become positively tilted
Saturday evening into Sunday morning across the Four Corners as a
closed low forms at H5 and H7 over southeast Utah and southwest
Colorado respectively. That being said, this system is enough
strong forcing to allow the polar jet to dive south of the Four
Corners through the Desert Southwest. Precipitation starts in
earnest mid Saturday afternoon and continues through Sunday
afternoon, with the higher rates and best potential Saturday
evening through Sunday morning as a bullseye of QG lift moves over
the area, coinciding more with the location of the closed low at
the base of the trough. Much colder air also moves in as H7 temps
drop to the -12C to -18C range across the majority of the CWA by
Sunday morning/afternoon, while the Front Range sees H7 temps
bottom out at around -28C! The models have been a bit back and
forth with the location, strength and timing...but the GFS and
ECMWF seem to be coming into better agreement with the last couple
runs. Significant snow is possible across the mountain areas with
this system with some snow even accumulating in some valley
locations. Exact amounts are hard to nail down at this time but
this is looking to bring widespread precipitation to the western
slope with potential for significant snow accumulations in both
mountains and possibly some valley locales. Much colder
temperatures are likely with guidance showing highs some 20
degrees below normal on Sunday. It is not a certainty that highs
on Sunday will be THAT cold, but it is in the realm of
possibilities if the models stick to their guns on this.
The active pattern continues through next week as yet another trough
moves through the region from the Pacific NW Monday evening
through Wednesday. If you are planning on traveling this weekend
or heading into the backcountry, be aware of the incoming storm
and snow/cold potential and please stay up to date with the latest
forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1011 AM MST Thu Feb 11 2021
Expect VFR to dominate at all terminals except HDN this afternoon.
At HDN, low clouds with light snow will continue for the next few
hours. Expect VIS reductions to 2 mi or less with ceilings in the
2-4kft range. This should improve this evening. The next system
moves in for multiple terminals later tonight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 PM this afternoon to 5 AM MST
Saturday for COZ004.
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for COZ005-013.
UT...None.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...MACHazardous weather outlook, Feb 11, 3:53 AM MST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
353 AM MST Thu Feb 11 2021
COZ001>014-017>023-UTZ022>025-027>029-121200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
353 AM MST Thu Feb 11 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Mainly light snow is expected at times over the northern Colorado
mountains. Snow rates and coverage will increase through the
evening and overnight hours as the main storm system moves in.
Rain is most likely in elevations below 5000ft overnight. Travel
over the higher mountain roadways and passes will be impacted with
blowing snow also a threat above timberline.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Unsettled weather will continue through much of the forecast as a
series of storms travel through the fast westerly flow aloft. The
threat of arctic air being pulled down the western side of the
divide late into at least northeast Utah and northwest Colorado is
becoming more probable. Stay tuned for later forecasts on this
developing scenario.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Elkhead and Park Mountains
- When
- February 11, 12:00 PM MST to February 13, 3:00 AM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 1 to 2 feet of snow fell across the area with locally higher amounts up to 34 inches estimated at the Tower SNOTEL site.
Winter Weather, Upper Yampa River Basin
- When
- February 11, 7:30 PM MST to February 12, 2:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area.
Winter Weather, Flattop Mountains
- When
- February 11, 9:00 PM MST to February 13, 3:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 10 inches of snow fell across the area with locally higher amounts up to 11 inches estimated by the Ripple Creek SNOTEL site.
Winter Weather, Grand and Battlement Mesas
- When
- February 13, 1:00 AM MST to 6:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 4 to 9 inches of snow fell across the area with up to 14 inches measured by the CoCoRaHS observer at Mesa Lakes Lodge.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Ice Storm in Washington, February 11 to 15, 20211 death · $2.1 million · 10 events
- Winter Storm in Texas, February 11, 20211 death · $1.0 million · 4 events
- Blizzard and Ice Storm in Oregon, February 11 to 15, 2021$25 million · 13 events
- Winter Weather in Wisconsin, February 11 to 12, 20211 death · 1 injured · $8,000 · 1 event
- Winter Storm in Texas, February 11, 2021$1.3 million · 10 events
- Winter Storm and Winter Weather in Idaho, February 11 to 14, 20218 injured · $10,000 · 12 events
- Flash Flooding and Ice Storm in Mississippi, February 11, 2021$154,000 · 1.5 in hail · 16 events
- Winter Storm and Extreme Cold in Wyoming, February 11 to 15, 202125 events
- Avalanche and Extreme Cold in Montana, February 11 to 13, 202124 events
- Cold in South Dakota, February 11 to 16, 202124 events
- Extreme Cold in Minnesota, February 11 to 15, 202124 events
- Winter Weather in Wisconsin, February 11 to 12, 202120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 932810, 932811, 932812, 932816.